PAUL M. NESS, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: Jacob and colleagues (1) have produced convincing evidence that hemodialysis produces neutropenia through complement activation. A recent case suggests that dialysis may produce disseminated intravascular coagulation and clinical bleeding by a similar mechanism.
A 56-year-old man had recurrent episodes of bleeding during hemodialysis with a cuprophane hollow fiber dialyzer. He also had alcohol-induced liver disease and reflux esophagitis. Concern about mild bleeding history and abnormal coagulation tests prompted dialysis without heparin. Recurrent gastointestinal bleeding episodes usually began in the first hour of dialysis, frequently requiring transfusion. He had received 30 units of erythrocytes for bleeding occurring during
NESS PM. Dialysis and Disseminated Intravascular Coagulation. Ann Intern Med. 1981;94:543–544. doi: https://doi.org/10.7326/0003-4819-94-4-543_2
Download citation file:
Published: Ann Intern Med. 1981;94(4_Part_1):543-544.
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use